Jump to content

Search the Community

Showing results for tags 'long-term use'.



More search options

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Support
    • Read This First
    • Introductions and updates
    • Tapering
    • Symptoms and self-care
    • Finding meaning
    • Relationships and social life
  • The commons
  • Current events
    • Events, controversies, actions
    • In the media
    • Success stories: Recovery from withdrawal
    • From journals and scientific sources

Find results in...

Find results that contain...


Date Created

  • Start

    End


Last Updated

  • Start

    End


Filter by number of...

Found 3 results

  1. Hi, I've been a 'lurker' since about February. I'm very impressed with this site and feel that Altostrata is truly a hero. I hesitated to post my story because it felt too long and convoluted, but I feel I could really use some advice (and maybe it's not so convoluted), so here it is. In 1996, shortly before my 21st birthday, I was prescribed Zoloft for major depression, which I had been experiencing for about a year (I had never had major depression before that). Soon after starting the Zoloft, the psychiatrist increased my dose to 200 mg. My depression was lifted and I felt like a new person. Over the next several years, I had a few more episodes of depression, plus some anxiety issues, but nothing as severe or long-lasting as the first episode, so I figured I should just keep taking the sertraline because it was probably keeping me from more serious depression. When I got pregnant at age 32, I lowered my dose to 100 mg and felt OK. At some point over the next few years, I started seriously questioning the wisdom of being on psychiatric medication for so long. I also had the vague sense that the medication was somehow preventing me from being fully human, in the truest sense if the word; it was as if it placed an invisible wall between me and others, as well as between me and my true self. So I decided to lower my dose and see what would happen. I went down to 75 mg a little over two years ago, in early 2016, when I was 40. I didn't feel great at that point but I didn't feel the kind of depression I had felt in the past. I was suffering from a lot of abdominal pain and nausea and was feeling run down and moody, but I attributed those symptoms to the after effects of major abdominal surgery I had undergone after my appendix had ruptured in 2015. I was determined to move forward with my taper and so, a few months later, in August of 2016, I lowered my dose to 50 mg. In January of 2017, although I was still feeling sick and moody, I asked my primary doctor how to transition from the 50 mg of sertraline I was on to St. John's Wort. I knew nothing about protracted SSRI withdrawal; I just figured if I could get off the sertraline and have St. John's Wort protecting me from relapsing into major depression, I'd be fine. She told me to lower my dose to 25 mg, start the SJW and see how I felt after a month. I went down to 25 mg of sertraline, started the SJW and stayed on that combination for 8 months. During that period, my mood was not great and I felt both detached and intensely emotional much of the time, but I was still dealing with a lot of GI issues, including SIBO, and I really wasn't sure if my lowered mood was due to the drop in sertraline or the SIBO, which causes nutrient deficiencies that can lead to depression. I also had been taking sertraline at that point for 21 years and really wanted to be rid of it once and for all. So, in August of 2017, I stopped the sertraline altogether while continuing with the SJW. I immediately started experiencing horrible insomnia, frequent brain zaps and dramatic mood swings. I still knew nothing about SSRI withdrawal and assumed that, aside from the brain zaps, this was the natural state of my brain, which had returned in the absence of the sertraline. At that point, I read 'The Mood Cure,' by Julia Ross because my goal was to find a natural alternative to sertraline to 'normalize' my brain chemistry. I tried 5-htp, which helped with mood and insomnia (I also tried some other amino acids which had strange effects on me). I decided to stop the SJW and stick with the 5-htp, plus 400 mg/day of SAM-e. My abdominal pain and nausea got worse with the 5-htp, but I was able to sleep better at night and my mood was at least stable. That was, at least, until February, when I started to feel extremely depressed for a few days. Then, I woke up one morning in the midst of a panic attack, accompanied by intense depersonalization and derealization and an overwhelming feeling that I was about to die. I had never had a panic attack in my life but knew what it was based on others' descriptions. I stopped the 5-htp and some other supplements immediately, thinking that one of them had triggered the episode. An almost constant feeling of panic stayed with me for about a week and then slowly started to fade. Once the panic and depersonalization subsided, I was left feeling extremely depressed again. Scared of taking more amino acids, I went back on the SJW, which started working again after a couple of weeks. Around this time, I discovered SA. It opened my eyes to the fact that everything I had been experiencing was part of a protracted withdrawal from the sertraline and not my 'true, depressed brain' reemerging after the sertraline was taken away. The panic attacks really drove that point home since I had never experienced anything like that before the sertraline. From February until a couple of weeks ago, I was feeling stable on the SJW and SAM-e and really felt I was on the road to recovery. Then, I began to feel 'off' again - depersonalization with a lost sense of self - and I started to worry that taking the SJW and SAM-e might be interfering with my brain's ability to heal properly. I (foolishly) abruptly stopped both and became severely depressed again. I felt I couldn't go on in that state, primarily because I have young children and I can't really be decent mother while in the depths of depression. So, I got back on the SJW and SAM-e a few days ago and I feel all right again (when I say 'all right' I mean I still don't feel quite like myself and I'm still experiencing a variety of symptoms, but at least I'm not severely depressed at the moment). My fear is that by taking the SJW and SAM-e, I am preventing my brain from really returning to normal. I know that the general recommendation around here is to stay away from supplements that act on neurotransmitters during withdrawal. Even if I found that I only needed one of the supplements to prevent depression, I wonder if it would still interfere with recovery. Interestingly, on Kelly Brogan's website, she says she uses St. John's Wort, as well as 5-htp and tryptophan, when patients are tapering. I don't know if she thinks they're a good idea during recovery, though. I guess I'm wondering if anyone knows anyone who recovered from SSRI withdrawal while taking St. John's Wort or SAM-e or another supplement that helps increase serotonin levels in the brain? My hope is that one day I won't need any of those supplements but it seems as though, at the moment, I can't really function without them. Any thoughts or suggestions would be greatly appreciated.
  2. Hello, I have been reading this site for over a year. I've taken antipsychotics for about 27 years & decided to taper off. My GP is supportive of a slow taper lasting years. I'm currently taking 5mg trifluoperazine - original brand name Stelazine- and 12.5 mg procyclidine. I filled in my history in the signature. data17
  3. Hi, I know I am a bit late to contribute to this discussion but I wondered if anyone had any advice? Plus I don't think I have the energy to read through all of the thread at the moment. Basically, I am a 32 year old female and have been on 20mg Citalopram for 9 years roughly. I have recently been to see my GP about reducing with a view to coming off them completely because my partner and I are trying for a baby and I would just rather not have anything in my system unless I absolutely have to. Anyway, surprise surprise, the GP didn't have a clue about this stuff and suggested I go straight from 20mgs to 10mgs over night and then grandually reducing to be off them completely in about 6-8 weeks I think. I thought this would be ok for some reason, despite the fact that I tried to reduce once before in a similar way, which involved taking one 20mg every other day and increasing the gap between days.. and I felt awful, but not as uwful as this. I feel so depressed, lethargic, irritable, I can't concentrate, I just feel lonely and sad and hopeless - it's like having full on depression again. Today is Wednesday 28th May and I started on 10 mgs excatly a week ago today. Anyway, a friend of mine who is also on Citalopram suggested that I try taking 20mgs again and then 1 day per week taking 10mg, then 2 days per week 10mg and so on for 7 weeks until I am on 10mgs every day and then reduce further from there. I am interested that someone has written that they heard you have to reduce over a month for each year you have been taking meds. This is so hard! Anyway, I hope someone hears this and can give me some advice! Thanks - Im glad I found this site.
×

Important Information

By using this site, you agree to our Terms of Use.